New York, 2020Damaging Winds in New York, August 2, 2020
August 2, 2020 · NWS BTV · 2 events in 1 county or zone
An upper level disturbance and accompanying weak area of low pressure moved toward the St. Lawrence Valley and Adirondacks during the afternoon and evening of August 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and accompanying weak area of low pressure moved toward the St. Lawrence Valley and Adirondacks during the afternoon and evening of August 2nd.
Scattered thunderstorms developed with this system with an isolated wind damage report or two.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 2:42 PM EST, 12 minutes earlier.
Area forecast discussion, Aug 2, 2:42 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
342 PM EDT Sun Aug 2 2020
.SYNOPSIS...
Showers and thunderstorms will develop across northern New York
after 3 PM and spread eastward into Vermont late this afternoon
into this evening. Strong to locally severe storms will be possible
across northern New York and western Vermont through about 8 PM. All
rainfall associated with the convection will exit the region around
midnight. A few showers will be again possible on Monday as a cold
front moves through the region. We will see a brief break in
rainfall Monday afternoon but will see rain chances increase as
Tropical Storm Isaias approaches. We are looking at moderate to
heavy rain moving into southern and eastern Vermont Tuesday evening
and continue through early Wednesday morning before the storm moves
quickly to the northeast. Quieter weather awaits the region through
the remainder of the week once Isaias exits the region.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 257 PM EDT Sunday...A warm front continues to work through the
North Country this afternoon with the front currently being located
along a line extending from Ogdensburg to Crown Point to
Springfield. Behind this warm front, we have seen dewpoints rise
into the upper 60s to lower 70s as our temperatures begin to warm
near 80 degrees. Visible satellite imagery shows a dry slot
developing behind the front which will allow temperatures to
continue to warm through the afternoon hours with highs in most
locations topping out in the lower to mid 80s. A sharp shortwave
trough in advance of an approaching cold front will eject over the
region between 3 and 5 PM this afternoon and we will likely see
showers and thunderstorms develop across the North Country. Looking
across central and western New York, we are just starting to see a
few storms fire along this feature. Confidence is increasing in the
chances for thunderstorms this afternoon across northern New York
and the ingredients are present to see strong to severe
thunderstorms between 3 and 8 PM today. The latest mesoanalysis
shows around 1000 J/kg of CAPE with 0-1 km shear of 35-40 knots.
This shear and instability coupled with upper level divergence ahead
of the shortwave trough should allow for organized convection to
develop with the potential for a few bowing segments and supercells.
While the areal coverage won't be great, any storms that do develop
will likely be rotating given out low level shear and the threat for
a tornado does exist although it is very low.
By the time the showers and thunderstorms work into western Vermont
this evening, the atmosphere will begin to stabilize and the
convection should shift from surface based to elevated. This will
likely reduce the likelihood of severe weather across much of
Vermont but any supercells will need to be monitored should they
develop. Much of the rainfall associated with this convection will
exit the North Country by midnight as a strong low level jet helps
to push the rainfall out of the region. However, by sunrise on
Monday morning, we will begin to feel the influence of the surface
cold front as additional showers will form along the boundary. These
showers should be generally light in nature as the high PWAT air
mass exits this evening with the convection. Monday afternoon into
Monday evening look to be dry with temperatures residing a few
degrees above seasonal normals.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 341 PM EDT Sunday...The remnants of Isaias will be affecting
our region in the short term. See NHC products for the latest
updates.
We are under a slight risk of excessive rainfall as the remnants
moves rapidly through New England Tuesday night into Wednesday
morning. Consistent with the previous forecast rainfall amounts look
to be 1-3" especially south and east of BTV. Right now with the
rapid movement of Isaias there is a low threat of isolated flash
flood and poor drainage flooding based on these amounts but with dry
antecedent conditions most of the rain looks to be beneficial.
Models are in pretty good agreement with the overall track of the
center of low pressure through NH with the heaviest rain along and
just to the left of the track. However, there are model differences
with the timing with the GFS fastest and ECMWF/UK/NAM slowest with
ICON/CMC/GEFS right in the middle and closest to official NHC track.
With some uncertainty in the speed of the system there will be some
uncertainty in the duration of the expected heavy rainfall.
Low level convergence ahead of the Isaias, the upper level trof to
our west, precipitable water 1.75-2" and the strong upper level jet
over 100 kts to the north brings good forcing for ascent and the
chance of a predecessor rainfall event which is out ahead of when
the main low pressure passes by Tuesday night. The heaviest rain
looks like it will fall Tuesday afternoon and evening. Again a
general 1-3 inches of rain is expected at this time, perhaps an
isolated higher amount, is expected mainly south and east of BTV but
the exact track will determine the final location.
For the wind, there looks to be a period of stronger 15-30kt
southerly winds over the Champlain valley by Tuesday as the pressure
gradient increases well ahead of Isaias. There may also be a period
of higher winds in the vicinity of the southern Greens depending on
the exact track of the low and how fast the system weakens, so
haven't included those details as of yet.
As the system moves quickly northeast and away from the region on
Wed, drier air with with weak cold advection moves in leaving us
with improving weather by Wed afternoon, but will be governed by how
quickly the remnants of Isaias moves away.
Looking for high temps in the lower to mid 70s on Tuesday and then
warming to the mid 70s to lower 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 341 PM EDT Sunday...Things look mainly mild and dry in the long
term as surface high pressure dominates the period. In the upper
levels, some very weak troughiness remains but the airmass is dry so
there is little chance for precipitation. Expecting seasonably warm
conditions with highs in the upper 70s to mid 80s and lows ranging
from the mid 50s to mid 60s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...VFR conditions are expected to prevail at
all terminals through 06Z tonight. Afterwards, we could see some
MVFR to IFR conditions developing across KMSS and KSLK which
would settle into the region between 06Z and 12Z and mix out
during the morning hours on Monday. In the mean time, we should
see showers and thunderstorms begin to redevelop over northern
New York after 21Z and spread into western Vermont around 00Z.
Some of these storms could be strong to severe with gusty winds
and heavy rainfall possible. At this time, the greatest
confidence in thunderstorm timing and placement is at KSLK and a
TEMPO group has been added from 21Z to 23Z to account for this.
Showers and thunderstorms will weaken as they enter Vermont
after 00Z but could still produce some moderate to heavy
rainfall at times which may briefly drop visibilities to 3-5
miles. Gusty south winds are developing behind a warm front but
as these winds weaken tonight we will see LLWS develop at most
sites with a strong southerly jet of 45 knots right off the
surface. This jet will exit between 04Z and 09Z and any shear
thereafter would subside.
Outlook...
Monday Night: VFR. Slight chance SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Definite SHRA.
Tuesday Night: Mainly MVFR, with local IFR possible. Definite
SHRA.
Wednesday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
&&
.MARINE...
As of 300 PM EDT Sunday...South winds between 15 and 25 knots
will continue through the overnight period with the possibility
of a few gusts approaching 35 knots this afternoon. Waves will
continue to build to 2 to 4 feet with locally higher waves
possible where the stronger gusts occur. Boaters should
exercise caution on Lake Champlain today as conditions will
continue to be choppy this afternoon and evening. A lake wind
advisory continues until Monday morning.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Clay
MARINE...Clay
Hazardous weather outlook, Aug 2, 2:14 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 PM EDT Sun Aug 2 2020
VTZ003-004-006>008-010-012-031915-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor-
314 PM EDT Sun Aug 2 2020
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
A cold front will sweep through the region this afternoon and evening
and could provide some strong to severe storms. Gusty winds, heavy
rain and frequent cloud to ground lightning will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tropical Storm Isaias will be tracking up the eastern seaboard next
week with potential impacts to the North Country coming Tuesday and
Tuesday night. Mainly light to moderate rain is expected with a
general half inch west to 2 to 3 inches east with locally higher
amounts possible. No strong winds are expected, and with continued
drought conditions, this rain will be highly welcomed and not pose a
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-031915-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Western Addison-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
314 PM EDT Sun Aug 2 2020
...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tropical Storm Isaias will be tracking up the eastern seaboard next
week with potential impacts to the North Country coming Tuesday and
Tuesday night. Mainly light to moderate rain is expected with a
general half inch west to 2 to 3 inches east with locally higher
amounts possible. No strong winds are expected, and with continued
drought conditions, this rain will be highly welcomed and not pose a
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:19 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
319 PM EDT Sun Aug 2 2020
NYZ029-087-022000-
Southeastern St. Lawrence-Southwestern St. Lawrence-
319 PM EDT Sun Aug 2 2020
...A SHOWER WILL AFFECT SOUTH CENTRAL ST. LAWRENCE COUNTY...
At 318 PM EDT, a shower was located 11 miles south of Fowler, moving
northeast at 40 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Fowler, Degrasse, Hermon, Russell, Fine, Pitcairn, Edwards, Pyrites,
Talcville, South Edwards, North Russell, Fullerville, Balmat, West
Pierrepont and South Russell.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4455 7523 4445 7484 4410 7517 4422 7545
TIME...MOT...LOC 1918Z 208DEG 34KT 4411 7538
Haynes
Thunderstorm Wind, St. Lawrence
- When
- August 2, 2:54 PM EST
- Where
- St. Lawrence County, 1.63 mi WNW of Degrasse Moores Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.390, -75.100
Law enforcement reported a downed tree and limbs due to thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- August 2, 3:15 PM EST
- Where
- St. Lawrence County, 0.98 mi W of Hannawa Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.620, -74.990
Law enforcement reported a downed tree and limbs due to thunderstorm winds on Root road. Power outages as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 2 to 3, 2020$50,000 · 1 event
- Tornado in Massachusetts, August 2, 2020$45,000 · EF0 · 1 event
- Tornadoes in Connecticut, August 2, 2020EF1 · 3 events
- Damaging Winds in Texas, August 2, 2020$25,000 · 66 kt wind · 4 events
- Damaging Winds and Lightning Strike in New Mexico, August 2, 2020$25,000 · 53 kt wind · 3 events
- Damaging Winds in Virginia, August 2 to 3, 2020$17,000 · 55 kt wind · 6 events
- Damaging Winds in North Carolina, August 2, 2020$20,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 2, 202050 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2 to 3, 202010 events
- Flash Flooding in Pennsylvania, August 2, 20208 events
- Flash Flood and Hail in Arizona, August 2, 2020$2,000 · 1 in hail · 6 events
- Tropical Storm and Tropical Depression in Florida, August 2 to 3, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900951, 900953.